Lynchburg Journal of Medical Science
Dr. Mary Walton
3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, statins, have been shown to be the most effective therapy in reducing cholesterol levels in patients diagnosed with hyperlipidemia. However, statin-associated myopathy is a frequent cause of patient discontinuation of statin therapy. Symptoms of statin-associated myopathy include muscle pain, muscle weakness and, in some cases, muscle breakdown with elevation of creatine kinase, an enzyme found in skeletal muscle. While the mechanism behind statin-associated myopathy is not fully understood, it has been hypothesized that statins interrupt the metabolic pathway that produces ubiquinone (coenzyme q10), an enzyme found in all body tissues. CoQ10 is involved in ATP synthesis and cellular metabolism making it essential for cells with high-energy demand, such as skeletal muscle. Recent studies suggest that supplementing patients with coenzyme Q10 helps to reduce statin-associated myopathy. The aim of this article is to examine the benefit of coenzyme Q10 supplementation for reducing statin-related myopathy in hyperlipidemic patients to enhance practicing guidelines for clinicians. These new findings can inform clinical guidelines for treating hyperlipidemic patients.
Washington EA. Ameliorating Statin-Associated Myopathies with Coenzyme Q10 Supplementation. Lynchburg Journal of Medical Science. 2023; 5(1).
Available when accessing via a campus IP address or logged in with a University of Lynchburg email address.
Off-campus users can also use 'Off-campus Download' button above for access.